Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 130, NWS Jackson, KY

July 14, 2000Bell County, Clay County, Knox County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 14, 2000, 9:25 PM EDT for Bell County, Clay County, Knox County, Kentucky. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 14, 2000, 9:25 PM EDT (01:25 UTC)
Expired
Jul 14, 2000, 10:15 PM EDT
In force
50 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bell County, KY, Clay County, KY, Knox County, KY

The radar

The Knoxville radar (KMRX), 79 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 9:50 PM EDTThunderstorm WindPineville, KYTrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 6:30 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.4 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3001 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3001 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.7
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 150125
SVRJKL
KYC013-051-121-150215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
925 PM EDT FRI JUL 14 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BELL COUNTY IN KENTUCKY
  EXTREME SOUTHEASTERN CLAY COUNTY IN KENTUCKY
  KNOX COUNTY IN KENTUCKY

* UNTIL 1015 PM EDT

* AT 918 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FIELD...OR ABOUT 15 MILES EAST OF
  BARBOURVILLE...MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RELLA...3 MILES EAST OF BLANCHE AT 935 PM EDT
  2 MILES EAST OF ARJAY AT 940 PM EDT
  OVER KETTLE ISLAND AT 945 PM EDT
  OVER CALLAWAY...MIRACLE AT 950 PM EDT
  OVER VARILLA...3 MILES WEST OF BALKAN AT 955 PM EDT
  OVER OAKS...2 MILES EAST OF CALVIN AT 1000 PM EDT

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR KENTUCKY. A SEVERE THUNDERSTORM WATCH ALSO REMAINS
IN EFFECT UNTIL 200 AM EDT SATURDAY MORNING FOR KENTUCKY.

LAT...LON 3699 8350 3697 8394 3663 8372 3668 8352

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 7:08 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 14, 7:08 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
708 PM EDT FRI JUL 14 2000

...UPDATED FOR SEVERE THUNDERSTORM WATCHES...

THIS EVENT HAS ESCALATED RAPIDLY INTO FLASH FLOODING...AS CLOUD
ELEMENTS CONTINUE TO FEED INTO TAIL OF MCS OVER EASTERN KY. FLASH
FLOODING COULD CAUSE THE MOST DAMAGE IN FAR EASTERN KY WHERE TERRAIN
IS STEEP AND THE GROUND IS SATURATED.

.JKL...SEVERE THUNDERSTORM WATCH FOR NORTHEASTERN KENTUCKY UNTIL
       8 PM EDT AND FOR MUCH OF EASTERN KENTUCKY UNTIL 10 PM EDT.

SCHAUB

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:04 PM EDTSevere Thunderstorm WarningJKLLeslie, Perry41 min
Jul 14, 8:11 PM EDTSevere Thunderstorm WarningJKLJackson49 min
Jul 14, 8:36 PM EDTSevere Thunderstorm WarningJKLLetcher39 min
Jul 14, 8:53 PM EDTSevere Thunderstorm WarningJKLLeslie52 min
Jul 14, 8:59 PM EDTSevere Thunderstorm WarningJKLClay46 min
Jul 14, 9:02 PM EDTSevere Thunderstorm WarningJKLHarlan43 min
Jul 14, 9:52 PM EDTSevere Thunderstorm WarningJKLRockcastle38 min
Jul 14, 10:12 PM EDTSevere Thunderstorm WarningJKLLaurel48 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.